New Mexico, 2014

High Wind in New Mexico, April 26 to 27, 2014

April 26 to 27, 2014 · NWS EPZ · 6 events in 6 counties and zones

A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system. A peak gust of 90 mph was reported at San Augustin Pass during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 3:58 AM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 3:58 AM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
458 AM MDT SAT APR 26 2014

.SYNOPSIS...
STRONG PACIFIC STORM SYSTEM CONTINUES TO MOVE TOWARD THE BORDERLAND
THIS MORNING...AND WILL REACH WESTERN NEW MEXICO BY EARLY AFTERNOON.
WINDS WILL INCREASE THROUGHOUT THIS MORNING AND REACH SPEEDS OF 35
TO 45 MPH THIS AFTERNOON. BLOWING DUST WILL ALSO BECOME WIDESPREAD
WITH AREAS OF POOR VISIBILITIES. A FEW SHOWERS OR THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON OVER THE GILA WILDERNESS AND TONIGHT ACROSS
THE SACRAMENTO MOUNTAINS. THE FRONT AND UPPER LOW ARE EAST OF THE
AREA BY SUNDAY MORNING BUT WINDS WILL REMAIN STRONG INTO MONDAY
BEFORE DIMINISHING MONDAY NIGHT. TEMPERATURES REMAIN WARM TODAY AND
THEN COOL ABOUT 10 DEGREES SUNDAY. A LARGE RIDGE OF HIGH PRESSURE
ALOFT WILL BUILD OVER THE WESTERN U.S. TUESDAY THROUGH MOST OF THE
NEW WEEK...MEANING LITTLE CHANCE OF RAIN BUT TEMPERATURES AT A
SEASONABLE LEVEL.

&&

.DISCUSSION...
STRONG PACIFIC STORM ON TRACK TO IMPACT THE BORDERLAND BEGINNING
THIS AFTERNOON. UPPER LOW FROM THE SYSTEM CURRENTLY NEAR LAS VEGAS
AND WILL MOVE TO THE FOUR CORNERS AREA LATE THIS AFTERNOON. WINDS
WILL INCREASE THROUGHOUT THE MORNING AND REACH THEIR PEAK MID TO
LATE AFTERNOON...WITH WINDS OF 35-45 MPH AND GUSTS TO 60 MPH. WILL
REISSUE ALL WARNINGS/ADVISORIES AS IS...AS DON'T SEE ANY REASON TO
DEVIATE AT THIS POINT. EAST SLOPE WIND EVENT STILL LIKELY AS 50-60
MPH GUSTS POSSIBLE LATE TONIGHT TIL AROUND SUNRISE SUNDAY MORNING.
MODELS CONTINUE TO SHOW DECENT MOISTURE ALONG WITH STRONG PVA AND
ATTENDANT HIGH OMEGA VALUES...SO CHANCES LOOKING BETTER FOR THE
GILA ZONES THIS AFTERNOON. STRONG COLD ADVECTION ALOFT SHOULD HELP
DESTABILIZE ATMOSPHERE SO A THUNDERSTORM OR TWO IS ALSO POSSIBLE.
CHANCE OF PRECIP MOVES TO THE SACS TONIGHT AND DID ADD MENTION OF
POSSIBLE LIGHT SNOW AT HIGHEST ELEVATIONS (7500-8000 FT) AS THE
SYSTEM SLIDES BY THE SACS.

UPPER LOW NOT REALLY ABLE TO KICK OUT FAR TO THE EAST SUNDAY AND
MONDAY...HENCE SURFACE WINDS TO REMAIN FAIRLY STRONG BOTH DAYS AS
UPPER RIDGE UNABLE TO MOVE EAST DISPLACING THE UPPER LOW. WOULD NOT
SURPRISE TO SEE WIND ADVISORIES NEEDED SUNDAY BUT WITH ALL WE HAVE
ON THE PLATE FOR TODAY AND TO AVOID CONFUSION...WILL DEFER THAT
DECISION TO THE NEXT COUPLE OF SHIFTS.

TEMPERATURES WILL REMAIN QUITE WARM TODAY IN THE EAST WHILE COOLING
WILL BEGIN ACROSS THE WESTERN ZONES. FURTHER COOLING MONDAY BEHIND
THE PACIFIC FRONT WITH HIGHS AROUND 10-13 DEGREES COOLER THAN SUNDAY.

MODELS SHOWING STALLED OUT UPPER LOW OVER THE MIDWEST STILL FORMING
INTO A TEMPORARY REX BLOCK TUES INTO THURSDAY BEFORE MORPHING INTO
OMEGA BLOCK WITH UPPER RIDGE WELL ESTABLISHED OVER THE WESTERN U.S.
BEFORE IT TOO BREAKS UP BY SUNDAY/MONDAY. BOTTOM LINE FOR THE
CWA...VERY LITTLE CHANCE OF PRECIP (THOUGH DID KEEP TOKEN POPS IN
FOR SACS MID WEEK AS WEAK BACK DOOR FRONT PUSHES IN)...WITH
TEMPERATURES REMAINING NEAR NORMAL.

&&

.AVIATION...VALID 26/12Z-27/12Z...
UNTIL 17Z...VFR CONDS EXPECTED...WITH SCT-BKN220 LAYERS 350. SURFACE
WINDS SOUTHWEST 12-17 KTS. AFT 17Z...INCREASING SCT-BKN150 OVC250.
ISOLD -TSRA/SHRA BKN100CB ACROSS THE GILA REGION...SPREADING TO THE
SACRAMENTO MOUNTAINS AFT 00Z. OCNL MVFR NEAR THE SHOWERS. SURFACE
WINDS INCREASING TO 30-35 KTS WITH GUSTS TO 45-50 KTS. WIDESPREAD
BLOWING DUST...MAINLY SOUTH OF A LINE FROM SILVER CITY TO TULAROSA.
WINDS DIMINISHING SOME AFT 02Z.

&&

.FIRE WEATHER...
UPPER LEVEL LOW OVER FAR NW ARIZONA WILL MOVE TO THE FOUR CORNERS
REGION THIS AFTERNOON. THIS WILL BEGIN QUITE A STRETCH OF WINDY
WEATHER ACROSS THE FIRE ZONES WITH WINDY AFTERNOONS AND EVENINGS
THROUGH MONDAY. TODAY WILL BE THE WORST OF IT AS THE UPPER TROUGH
AND SURFACE FRONT APPROACH. WINDS WILL INCREASE TO 35-45 MPH THIS
AFTERNOON WITH SOME GUSTS TO 60 MPH. COMBINED WITH LOW RH'S...RED
FLAG WARNINGS WILL CONTINUE. WILL HAVE TO WATCH THE GILA ZONE AS
DEWPOINTS MAY RISE JUST ENOUGH TO FALL OUT OF CRITERIA. SOME SHOWERS
OR A STRAY THUNDERSTORM ARE POSSIBLE THIS AFTERNOON FOR THE GILA
ZONE. THE SHOWERS COULD SPREAD TO THE SACRAMENTO ZONE THIS
EVENING...AND SOME OF THE HIGHER ELEVATIONS OF ZONE 113 COULD EVEN
SEE SOME LIGHT SNOW. THE CHANCE OF PRECIP WILL END LATE TONIGHT AND
CLOUDS WILL BEGIN CLEARING SUNDAY. SUNDAY AND MONDAY WILL STILL SEE
WINDS IN THE RED FLAG CRITERIA BUT WITH HIGHS ABOUT 10 DEGREES
COOLER ON SUNDAY...RH'S MAY REMAIN JUST ABOVE 15%. RH'S WILL LOWER
SOME AGAIN MONDAY. NO SIGNIFICANT WINDS FROM TUESDAY ON AND ZONES
SHOULD REMAIN DRY WITH SEASONABLE TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  61  74  52  79 /   0   0   0   0   0
SIERRA BLANCA           85  54  74  45  77 /   0   0   0   0   0
LAS CRUCES              82  53  72  45  77 /   0   0   0   0   0
ALAMOGORDO              81  55  71  44  75 /   0   0   0   0   0
CLOUDCROFT              57  33  48  30  51 /   0  20   0   0   0
TRUTH OR CONSEQUENCES   78  50  71  45  75 /   0   0   0   0   0
SILVER CITY             66  39  62  36  68 /  30  10   0   0   0
DEMING                  77  47  70  41  77 /   0   0   0   0   0
LORDSBURG               75  44  69  40  74 /  20   0   0   0   0
WEST EL PASO METRO      83  60  74  51  78 /   0   0   0   0   0
DELL CITY               84  53  73  44  77 /   0   0   0   0   0
FORT HANCOCK            87  62  80  51  84 /   0   0   0   0   0
LOMA LINDA              74  50  64  41  69 /   0   0   0   0   0
FABENS                  86  60  75  49  79 /   0   0   0   0   0
SANTA TERESA            84  54  73  47  77 /   0   0   0   0   0
WHITE SANDS HQ          81  58  71  49  76 /   0   0   0   0   0
JORNADA RANGE           81  46  71  37  76 /   0   0   0   0   0
HATCH                   80  47  71  41  77 /   0   0   0   0   0
COLUMBUS                77  51  71  48  76 /   0   0   0   0   0
OROGRANDE               83  54  73  44  77 /   0   0   0   0   0
MAYHILL                 67  40  55  35  60 /   0   0   0   0   0
MESCALERO               67  36  59  33  62 /   0  20   0   0   0
TIMBERON                66  34  56  33  59 /   0  10   0   0   0
WINSTON                 66  39  61  36  65 /  20   0   0   0   0
HILLSBORO               70  47  63  41  70 /   0   0   0   0   0
SPACEPORT               77  46  69  42  73 /   0   0   0   0   0
LAKE ROBERTS            65  36  60  32  66 /  30  10   0   0   0
HURLEY                  69  42  63  35  69 /  20  10   0   0   0
CLIFF                   69  33  66  30  69 /  40  10   0   0   0
MULE CREEK              65  28  63  24  68 /  40   0   0   0   0
FAYWOOD                 69  42  62  36  68 /  20   0   0   0   0
ANIMAS                  76  49  71  46  77 /  20   0   0   0   0
HACHITA                 77  49  70  41  75 /   0   0   0   0   0
ANTELOPE WELLS          78  51  74  45  77 /   0   0   0   0   0
CLOVERDALE              70  44  67  40  72 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR NMZ403>405-407-410>413.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SUNDAY
FOR      NMZ413.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR NMZ110>113.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR NMZ403>412.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR NMZ401-402-417.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ414>416.

TX...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR TXZ418>420-422>424.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SUNDAY
FOR      TXZ419.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR TXZ055-056.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR TXZ418.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR TXZ420>424.

&&

17 HEFNER
Hazardous weather outlook, Apr 26, 7:13 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
813 AM MDT SAT APR 26 2014

NMZ401>417-TXZ418>424-271330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
813 AM MDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

VERY STRONG WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50 TO 60 MPH...AND
BLOWING DUST DEVELOPING THIS AFTERNOON AND LASTING INTO MID EVENING
MOST PLACES...EXCEPT PERSISTING INTO EARLY SUNDAY MORNING ALONG EAST
SLOPES OF MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

WINDY AGAIN ON SUNDAY AND MONDAY WITH SOME BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER REPORTS TO THE NWS
OFFICE VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO OR TO LOCAL
LAW ENFORCEMENT.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
April 26, 11:15 AM MST to April 27, 1:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet

A peak gust of 90 mph was reported at San Augustin Pass. Other gusts in the zone included 66 mph 5 miles northeast of San Augustin Pass, 67 mph 1 mile southeast of the White Sands Missile Range Main Post, 63 mph 6 miles east-northeast of the Main Post, 63 mph at Condron Field, 66 mph at the White Sands Missile Range Main Post, and 62 mph 18 miles northeast of the Main Post.

High Wind, Southern Dona Ana County/Mesilla Valley

When
April 26, 11:33 AM MST to 7:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 68 mph was reported at the Twin Peaks Mesonet site. Other gusts across the zone included 61 mph 10 miles northeast of Las Cruces and at the National Weather Service Office in Santa Teresa.

High Wind, Southwest Desert/Mimbres Basin

When
April 26, 1:00 PM MST to 5:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

A peak gust of 61 mph was reported 3 miles east of Deming. Numerous trees were reported down in and around Deming from the afternoon winds.

High Wind, Lowlands of the Bootheel

When
April 26, 1:47 PM MST to 3:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A peak gust of 68 mph was reported 8 miles north-northwest of Rodeo. A mesonet site 8 miles northeast of Steins reported a peak gust of 61 mph.

High Wind, Central Tularosa Basin

When
April 26, 3:30 PM MST to April 27, 4:00 AM MST
Where
Central Tularosa Basin forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A Mesonet site at Salinas Peak reported a peak gust of 79 mph. Other peak gusts across the zone included 60 mph 1 mile north of Capitol Peak, 58 mph 20 miles west-northwest of Tularosa and 61 mph 11 miles southwest of Northrup Strip.

High Wind, Sacramento Mountains Above 7500 Feet

When
April 26, 4:00 PM MST to 6:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A peak gust of 63 mph was reported in Sunspot and a 62 mph gust was reported 1 mile south of Sunspot.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509653, 509655, 509658, 509656, 509657, 509659.